Skin creams cause reactions in patients with atopic dermatitis

December 17, 2013

Patients with atopic dermatitis are more likely than those without the condition to have allergic reactions to formaldehyde releasers found in skin creams, according to a recent study.

 

Patients with atopic dermatitis are more likely than those without the condition to have allergic reactions to formaldehyde releasers found in skin creams, according to a recent study.

Researchers with the University of Louisville conducted patch testing on 2,453 people for allergic reactions, and 342 of those tested had eczema.

“Compared with nonatopic patients, patients with AD (atopic dermatitis) were statistically more likely to have positive patch tests,” the study states. “AD was associated with contact hypersensitivity to quaternium-15, imidazolidinyl urea, DMDM hydantoin, and 2-bromo-2-nitropropane-1,3-diol but not to parabens, formaldehyde, or diazolidinyl urea.”

The test patients were limited to the metropolitan areas of Kansas City, Mo., and New York City, and only those suspected of having allergic contact dermatitis were tested.

“Patients with AD should avoid the use of skincare products preserved with formaldehyde releasers,” study authors concluded.

The findings were published online Nov. 11 in theJournal of the American Academy of Dermatology.